Treating Amanita (Mushroom) Toxicity in Children
Toxic mushrooms are becoming more common in northern Ohio. In this article, pediatric hepatologists discuss a new treatment that reduces mortality.
With changes in global weather patterns, toxic mushrooms (Amanita phalloides, also known as Death Caps) seem to be sprouting more often in northern Ohio. People are accidentally consuming them, having mistaken them for edible fungus. Ingestion leads to gastrointestinal symptoms and acute liver failure (ALF), and may necessitate liver transplantation.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services Policy
The pediatric hepatology and transplant team at Cleveland Clinic Children’s has accrued good experience over the years, managing these patients medically with Silibinin (Legalon SIL) along with other supportive therapies, as part of a medical trial. This was an open-label treatment trial designed to provide Legalon SIL as early as possible to patients with amatoxin poisoning. Experience in Europe and the U.S. suggests that this medication reduces mortality and the need for liver transplant by more than 50% in ALF, if used at the appropriate time. The study was run by pediatric hepatologists, Kadakkal Radhakrishnan, MD, and Vera Hupertz, MD, in conjunction with the adult intensive care team, and is now closed. The treatment remains available, if needed, as the company has arranged for Emergency Investigational New Drug status.